Flood, Hartford
- When
- April 2, 6:25 AM EST to April 4, 2:00 PM EST
- Where
- Hartford forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Connecticut River at Hartford
Minor to moderate flooding impacted the Connecticut River, as a result of 2 to 4 inches of rain over a three day period, combined with upstream snowmelt in northern New England. Flooding affected many low lying areas and forced the closure of more susceptible roadways.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Minor to moderate flooding impacted the Connecticut River, as a result of 2 to 4 inches of rain over a three day period, combined with upstream snowmelt in northern New England. Flooding affected many low lying areas and forced the closure of more susceptible roadways. No estimate of flood damage was available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 2, 4:35 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
435 AM EST FRI APR 2 2004
.SHORT TERM
TODAY THROUGH SATURDAY
MAIN LOW CENTER REMAINS OVER THE CHESAPEAKE BAY REGION WITH A
SECONDARY LOW OFF NANTUCKET. THE MAIN MOISTURE FEED PASSES EAST OF
CAPE COD AND CURVES NORTHWEST INTO COASTAL NH AND MAINE. NORTHEAST
MASSACHUSETTS AND SOUTHWEST NH ARE ON THE FRINGE OF THIS...AND SO
CONTINUE TO RECEIVE LIGHT RAIN AT PRESS TIME.
AS SUCH...HAVE LEFT HIGH POPS TO THE NORTHEAST OF A BOSTON-KEENE LINE
FOR THE START OF THIS MORNING. BUT THE RAIN AREA SHOULD SHIFT NORTH
OF OUR AREA DURING THE MORNING. ALTHOUGH MID LEVELS ARE FORECAST TO
DRY OUT TODAY...ENOUGH MOISTURE LINGERS IN THE LOW LEVEL EAST FLOW TO
SUPPORT CLOUDS. WEAK PVA PINWHEELS AROUND THE MID ATLANTIC COASTAL
LOW TODAY. COMBINE THIS WITH THE LINGERING MOISTURE...ENOUGH REASON
TO KEEP LINGERING CHANCE POPS THROUGH THE DAY.
LOW LEVEL MOISTURE AND COOLING TEMPS SHOULD SUPPORT CONTINUED
CLOUDINESS AND AREAS OF FOG/DRIZZLE THROUGH THE NIGHT.
THE UPPER LOW FINALLY PASSES TO OUR SOUTH ON SATURDAY. EXPECT THE
PRECIPITATION TO REMAIN WITH THE UPPER LOW OFFSHORE. MEANWHILE
THERE IS LITTLE TO PUSH THE CLOUDS OUT SO CONTINUE WITH MOSTLY
CLOUDY FORECAST.
USED MODIFIED GFS MOS TEMPS FOR MAX/MINS. TODAY/TONIGHT SHOULD BE
SIMILAR TO PAST DAYS WITH A COOL EAST/NORTHEAST FLOW LIMITING MAXES
TO ROUGHLY 45-50. LESS CLOUDS AND A LIGHT NORTH FLOW SATURDAY...SO
TEMPS SHOULD CLIMB A LITTLE HIGHER...AROUND 50.
&&
.AVIATION
IMPROVING VSBYS TODAY AS THE ATMOSPHERE SLOWLY DRIES OUT. WHERE
FOG/LIGHT RAIN LINGER THE VSBYS WILL BE MVFR THIS MORNING. EXPECT
LIFR CEILINGS TO LIFT A LITTLE THIS AFTERNOON...TO IFR. WITH
COOLING TEMPS TONIGHT BRINGING TEMPS/DEWPTS NEAR SATURATION...WILL
GO WITH LOWERING CEILINGS TO LIFT AGAIN AND AREAS OF FOG/DRIZZLE
BRINGING VSBYS TO AT LEAST MVFR AND PROBABLY IFR OVERNIGHT.
&&
.MARINE
WINDS ARE DIMINISHING BELOW HEADLINE CRITERIA...EVEN AT BOSTON
BUOY AND OFF CAPE ANN. BUT SEAS REMAIN HIGH WITH BOSTON BUOY AT 13
FEET AND FALLING...AND BUOYS IN THE SOUTHERN WATERS AT 5-8 FEET.
WILL GO WITH SMALL CRAFT ADVISORY FOR SEAS MOST MARINE ZONES. EXPECT
THESE VALUES TO SUBSIDE THROUGH SATURDAY AS WE REMAIN IN LIGHT FLOW.
CONTINUED SMALL CRAFT FOR SEAS OUTER WATERS SATURDAY NIGHT. AS
NEARLY STACKED CLOSED SYSTEM MIGRATES OVERHEAD SUNDAY NIGHT...SEAS
BUILD ACROSS S/SE OUTER WATERS. SEAS BEGIN TO DAMPEN MONDAY AND
TUESDAY UNDER W/NW WINDS.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH THURSDAY
SLIGHT RIDGING OVERHEAD EARLY SATURDAY NIGHT...THEN CLOSED LOW
QUICKLY ARRIVES OUT OF CENTRAL CANADA SUNDAY DAY MOVING OVERHEAD
LATE DAY SUNDAY. THE CLOSED LOW THEN HEADS NE OVER MAINE/NEW
BRUNSWICK WHERE IT SPIRALS THROUGH TUESDAY.
AFTER LULL IN PCPN ACTION SATURDAY...CHANCE POPS ARRIVE AGAIN
SATURDAY NIGHT THEN WITH COLD POOL OVERHEAD WILL GO WITH LIKELY POPS
SUNDAY. AS LOW PULLS AWAY SUNDAY NIGHT...THICKNESSES DESCEND AND
RAIN SHOWERS EVOLVE INTO SNOW SHOWERS. ACCUMULATIONS AT THIS TIME
LOOK TO BE AN INCH OR LESS. CONTINUED SHOWER ACTIVITY MONDAY UNDER
CYCLONIC FLOW. PCPN DIMINISHES MONDAY NIGHT AS ATMOSPHERE DRYS.
NEXT SYSTEM BRINGS OVERRUNNING PCPN IN RAIN WEDNESDAY THEN AS IT
PULLS AWAY NE THURSDAY...WRAP AROUND PCPN CHANGES TO SHSN.
&&
.HYDROLOGY
ALTHOUGH HEAVIEST RAINS DEPARTING LINGERING SHOWERS AND CONTINUED
RUNOFF ARE KEEPING THE FLOOD THREAT GOING. OPTED TO CONTINUE WATCH
FOR NORTHERN CONNECTICUT AS WELL AS HAMPDEN AND HAMPSHIRE COUNTIES
AS SOME SMALL RIVERS ARE STILL SHOWING RISES FROM RUNOFF. PREFER TO
KEEP WATCH UP UNTIL I CAN SEE A DEFINATE DOWNWARD TREND. SAME HOLDS
TRUE FOR FLOOD WARNINGS IN RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS. RIVERS THERE ARE SLOW TO RESPOND AND RUNOFF STILL
OCCURING. FOR THE REST OF THE CWA FLOOD WARNINGS ARE OBVIOUS AS MANY
RIVERS ARE OUT OF THEIR BANKS AND STILL RISING. I RE-ISSUED FOR
GOFFSTOWN AS LOOKS LIKE WE WILL GET TO MODERATE FLOODING THERE.
WILL HAVE TO WATCH OTHER PARTS OF THE MERRIMACK VALLEY AS RAINFALL
HAS BEEN HEAVY THERE AND JUST TO THE NORTH BASED ON RADAR TRENDS FROM
OVERNIGHT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH ALL COUNTIES.
MA...FLOOD WATCH HAMPDEN AND HAMPSHIRE COUNTIES
FLOOD WARNING ALL OTHER COUNTIES EXCEPT CAPE AND ISLANDS.
NH...FLOOD WARNING CHESHIRE AND HILLSBOROUGH COUNTIES.
RI...FLOOD WARNING ALL COUNTIES.
MARINE...SCA...ALL WATERS EXCEPT BOSTON HARBOR AND NARRA BAY.
HYDROLOGY...AED
SHORT TERM...WTB
LONG TERM...KABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 600 AM EST FRI APR 2 2004 MAZ002>007-012>021-026-NHZ011-012-015-RIZ001>008-031030- BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH- EASTERN ESSEX MA-EASTERN FRANKLIN MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NEWPORT RI- NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA- SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI- WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN KENT RI-WESTERN NORFOLK MA- WESTERN PLYMOUTH MA- 600 AM EST FRI APR 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...ALL OF RHODE ISLAND AND ALL OF MASSACHUSETTS EXCEPT FOR BERKSHIRE... HAMPSHIRE...HAMPDEN COUNTIES...AND THE CAPE AND ISLANDS. .DAY ONE (TODAY)... DUE TO THE DELUGE OF RAIN FROM WEDNESDAY INTO THURSDAY WITH RAINFALL TOTALS OF UP TO 8 INCHES...NUMEROUS COUNTY WIDE FLOOD WARNINGS ARE IN EFFECT FOR THIS AREA. PLEASE SEE OUR FOLLOW UP STATEMENTS TO THE FLOOD WARNINGS UNDER (BOSFLSBOX). ON THE COASTAL WATERS...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR WINDS AND SEAS ON ALL BUT NARRAGANSETT BAY AND BOSTON HARBOR. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A VIGOROUS UPPER LEVEL SYSTEM STACKED TO THE SURFACE...WILL MOVE OVER THE REGION LATER SUNDAY INTO MONDAY. RAIN IS LIKELY SUNDAY AFTERNOON AND EVENING AND THEN A CHANGE TO SNOW IS EXPECTED AFTER MIDNIGHT. ONLY LIGHT ACCUMULATIONS ARE EXPECTED. SHOWERS WILL CONTINUE MONDAY AND MONDAY NIGHT THEN BENIGN WEATHER IS ON TAP FOR TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH SOUTHERN NEW ENGLAND WEDNESDAY BRINGING THE CHANCE FOR SHOWERS THROUGH THURSDAY...WITH THE CHANCE FOR SNOW SHOWERS AT NIGHT. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION WILL BE NEEDED TODAY...HOWEVER PLEASE CALL IN ANY REPORTS YOU HAVE OF FLOODING AND/OR RAINFALL AMOUNTS THAT EXCEED 2 INCHES. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX CTZ002>004-MAZ008>011-031030- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-TOLLAND CT- WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT- 600 AM EST FRI APR 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HARTFORD...TOLLAND... AND WINDHAM COUNTIES OF CONNECTICUT AND FOR HAMPSHIRE AND HAMPDEN COUNTIES OF MASSACHUSETTS. .DAY ONE (TODAY)... DUE TO THE RAIN THAT FELL FROM WEDNESDAY INTO THURSDAY WITH RAINFALL TOTALS OF 3 TO 4 INCHES...A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON FOR AREA SMALL RIVERS AND STREAMS. A FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER CONNECTICUT RIVER. PLEASE SEE OUR FOLLOW UP STATEMENTS TO THE FLOOD WARNINGS UNDER (BOSFLSBOX) AND TO THE FLOOD WATCH UNDER (BOSFFABOX). ON THE COASTAL WATERS...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR WINDS AND SEAS ON ALL BUT NARRAGANSETT BAY AND BOSTON HARBOR. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A VIGOROUS UPPER LEVEL SYSTEM STACKED TO THE SURFACE...WILL MOVE OVER THE REGION LATER SUNDAY INTO MONDAY. RAIN IS LIKELY SUNDAY AFTERNOON AND EVENING AND THEN A CHANGE TO SNOW IS EXPECTED AFTER MIDNIGHT. ONLY LIGHT ACCUMULATIONS ARE EXPECTED. SHOWERS WILL CONTINUE MONDAY AND MONDAY NIGHT THEN BENIGN WEATHER IS ON TAP FOR TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH SOUTHERN NEW ENGLAND WEDNESDAY BRINGING THE CHANCE FOR SHOWERS THROUGH THURSDAY...WITH THE CHANCE FOR SNOW SHOWERS AT NIGHT. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION WILL BE NEEDED TODAY...HOWEVER PLEASE CALL IN ANY REPORTS YOU HAVE OF FLOODING AND/OR RAINFALL AMOUNTS THAT EXCEED 2 INCHES. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX MAZ022>024-031030- BARNSTABLE MA-DUKES MA-NANTUCKET MA- 600 AM EST FRI APR 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPE AND ISLANDS. .DAY ONE (TODAY)... LOW CLOUDS...SCATTERED RAIN AND DRIZZLE...AND FOG WILL PREVAIL ACROSS THE CAPE AND ISLANDS TODAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. ON THE COASTAL WATERS...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR WINDS AND SEAS ON ALL BUT NARRAGANSETT BAY AND BOSTON HARBOR. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A VIGOROUS UPPER LEVEL SYSTEM STACKED TO THE SURFACE...WILL MOVE OVER THE REGION LATER SUNDAY INTO MONDAY. RAIN IS LIKELY SUNDAY AFTERNOON AND EVENING AND THEN A CHANGE TO SNOW IS EXPECTED AFTER MIDNIGHT. ONLY LIGHT ACCUMULATIONS ARE EXPECTED. SHOWERS WILL CONTINUE MONDAY AND MONDAY NIGHT THEN BENIGN WEATHER IS ON TAP FOR TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH SOUTHERN NEW ENGLAND WEDNESDAY BRINGING THE CHANCE FOR SHOWERS THROUGH THURSDAY...WITH THE CHANCE FOR SNOW SHOWERS AT NIGHT. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION WILL BE NEEDED TODAY...HOWEVER PLEASE CALL IN ANY REPORTS YOU HAVE OF FLOODING AND/OR RAINFALL AMOUNTS THAT EXCEED 2 INCHES. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX KAB
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
Connecticut River at Hartford
Connecticut River at Thompsonville
Connecticut River at Middletown
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391048, 5390749, 5391049.